Dear mainstreet doctor,
My stomach stays puffy and I belch a lot. Even if I do not eat food I have some of these symptoms. What can I do? Signed, Paris

Dear Paris,
This problem you describe could be many different possibilities. You really should seek diagnosis and treatment from your family physician.

I will discuss briefly some of the most likely possibilities. The most likely reason for these symptoms is some form of gastritis, esophagitis, hiatal hernia, or esophageal reflux (sometimes called GERD), all of which can be treated with similar medication and recommendations. This is a very common problem-witness the huge amount of shelf space devoted to stomach medications.

Many times these problems are caused by things we do to our selves, such as overeating, smoking, drinking too much alcohol and coffee, and stress. Other aggravating factors include spicy foods, citrus or tomato products, meals high in fat, colas, many medications and eating before bedtime.

Sometimes just making a few lifestyle changes is enough to control these symptoms. Unfortunately, most patients (hopefully not you, Paris) have a hard time making these changes and would rather instead take expensive medication. The simplest things to do are to stop completely alcohol, coffee, and cigarettes. Stop taking aspirin (Tylenol is ok) and ibuprofen. By the way, Alka Selzer has aspirin in it and should not be taken. Lower your daily fat intake, eat smaller meals (don't eat until you're stuffed), don't eat within 2 hours before bedtime, and consider elevating the head of the bed 6 inches or using a foam rubber wedge. Check with your doctor about other medications you are taking that may be contributing to this problem.

If you want to see how you respond to over-the counter medication you can take 2 Pepcid AC, Zantac, or Tagamet (or the generic equivalents) twice a day and if that doesn't help you need to see your doctor immediately.

The commonly prescribed proton pump inhibitors, such as Prilosec, Prevacid, Aciphex, Nexium, and Protonix, have been a miraculous discovery and benefit to patients who have not responded other medications. These medications are very expensive and once they have helped, a trial back on Pepcid, etc. is warranted. Protonix is the least expensive, but Prilosec may soon be generic. Another drug for reflux is metoclopramide.

Other possibilities for your problem, Paris, are gastroparesis (poor functioning of the stomach usually because of diabetes), gallbladder disease, pancreas or bowel problems, or even side effects from medications. It's doubtful that your symptoms are heart related, but I should mention that occasionally heart symptoms can present with belching or a feeling of pain in you stomach. Best wishes and see your family doctor. Donald Ebersole MD for mainstreet doctor

 

Home | About | Waiting Room | Diary | Tis' the Season | Links | Contact Main St. Psalms

page last updated on Dec 14, 2002